Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Kernel of locally nilpotent $R$-derivations
of $R[X,Y]$


Authors: S. M. Bhatwadekar and Amartya K. Dutta
Journal: Trans. Amer. Math. Soc. 349 (1997), 3303-3319
MSC (1991): Primary 13B10; Secondary 13A30
DOI: https://doi.org/10.1090/S0002-9947-97-01946-6
MathSciNet review: 1422595
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study the kernel of a non-zero locally nilpotent $R$-derivation of the polynomial ring $R[X,Y]$ over a noetherian integral domain $R$ containing a field of characteristic zero. We show that if $R$ is normal then the kernel has a graded $R$-algebra structure isomorphic to the symbolic Rees algebra of an unmixed ideal of height one in $R$, and, conversely, the symbolic Rees algebra of any unmixed height one ideal in $R$ can be embedded in $R[X,Y]$ as the kernel of a locally nilpotent $R$-derivation of $R[X,Y]$. We also give a necessary and sufficient criterion for the kernel to be a polynomial ring in general.


References [Enhancements On Off] (What's this?)

  • [A-E-H] S.S. Abhyankar, P. Eakin and W. Heinzer, On the uniqueness of the coefficient ring in a polynomial ring, J. Algebra 23 (1972), 310-342. MR 46:5300
  • [A-K] A. Altman and S. Kleiman, Introduction to Grothendieck duality theory, Lecture Notes in Mathematics, No. 146, Springer-Verlag, 1970. MR 43:224
  • [B-C-W] H. Bass, E.H. Connell and D.L. Wright, Locally polynomial algebras are symmetric algebras, Invent. Math. 38 (1977), 279-299. MR 55:5613
  • [B-D] S.M. Bhatwadekar and A.K. Dutta, On residual variables and stably polynomial algebras, Comm. Algebra 21(2) (1993), 635-645. MR 93k:13028
  • [B-H] W. Bruns and J. Herzog, Cohen-Macaulay Rings, Cambridge University Press, 1993. MR 95h:13020
  • [C] R.C. Cowsik, Symbolic powers and the number of defining equations, Algebra and its Applications, Lecture Notes in Pure and Applied Mathematics, No. 91, Marcel Dekker, New York, 1984, 13-14. MR 85g:00023
  • [D-F] D. Daigle and G. Freudenburg, Locally nilpotent derivations over a UFD and an application to rank two locally nilpotent derivations of $k[X_1, \cdots , X_n]$, Preprint.
  • [G] J.M. Giral, Krull dimension, transcendence degree and subalgebras of finitely generated algebras, Arch. Math. 36 (1981), 305-312. MR 82h:13008
  • [N] M. Nagata, Local rings, Interscience, 1962. MR 27:5790
  • [O] N. Onoda, Subrings of finitely generated rings over a pseudogeometric ring, Japan J. Math. 10(1) (1984), 29-53. MR 88d:13024
  • [R] D. Rees, On a problem of Zariski, Illinois J. Math. 2 (1958), 145-149. MR 20:2341
  • [Rn] R. Rentschler, Opérations du groupe additif sur le plan affine, C.R. Aca. Sc. Paris Sér. A 267 (1968), 384-387. MR 38:1093
  • [R-S] P. Russell and A. Sathaye, On finding and cancelling variables in $k[X,Y,Z]$, J. Algebra 57 (1979), 151-166. MR 80j:14030

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 13B10, 13A30

Retrieve articles in all journals with MSC (1991): 13B10, 13A30


Additional Information

S. M. Bhatwadekar
Affiliation: School of Mathematics, Tata Institute of Fundamental Research, Homi Bhabha Road, Bombay-400 005, India
Email: smb@tifrvax.tifr.res.in

Amartya K. Dutta
Affiliation: Stat - Math Unit, Indian Statistical Institute, 203, B.T. Road, Calcutta-700 035, India
Email: amartya@isical.ernet.in

DOI: https://doi.org/10.1090/S0002-9947-97-01946-6
Keywords: Locally nilpotent derivations, inert subrings, symbolic Rees algebra
Received by editor(s): January 11, 1996
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society